Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 5:35 PM CDT for Yellow Medicine County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 5:35 PM CDT (22:35 UTC)
- Expired
- Aug 16, 2016, 6:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
391
WWUS83 KMPX 162235
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT TUE AUG 16 2016
MNZ064-162300-
YELLOW MEDICINE-
535 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY...
AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRING
CREEK... OR 14 MILES NORTH OF MARSHALL...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SPRING CREEK...SPELLMAN LAKE AND ST. LEO.
THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 94.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4480 9602 4470 9564 4463 9563 4463 9600
4470 9620
TIME...MOT...LOC 2235Z 319DEG 11KT 4466 9586
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:13 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 16, 3:13 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 313 PM CDT TUE AUG 16 2016 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Aug 16 2016 Cyclonically curved flow and 400-250mb PV is tracking across Minnesota this afternoon. This forcing combined with the heating this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across the forecast area) is producing 2-3 areas of convection. The most established convection early on has been the cluster of thunderstorms in west central MN, however, convective towers are also being observed in west central WI and also now across south central MN with a few taller convective towers based on the latest visible satellite trends. The storms should continue to build through the late afternoon and gradually increase in coverage. Given the expected storm coverage, it's tough to go much beyond 50%-60% for the probability of rainfall. Organized convection and the potential for severe weather will be limited by the lack of deep shear. The instability is respectable, so a few pulse-up storms or multi-cell clusters could gain enough height to produce marginally severe hail or wind. Given the environment, convective updrafts aren't expected to be long lived and thus large hail will be difficult to grow. The slow storm motion this afternoon suggests that localized heavy rain might just be the biggest hazard if we get a couple cells to hang over the same spot for a couple hours. That's not to say we end up with a couple reports of quarter-size and wind gusts to around 50 mph, though this will be the exception rather than the rule over the next 6-7 hours. The trough will move east this evening and gradually diminish the thunder threat before midnight in eastern MN and western WI - most locations will be done with thunder well before midnight. While we expect a quieter weather day tomorrow with the upper support well to the east of the area, the moisture will remain about the same as today, so there isn't much of an air mass change in eastern MN and western WI - and especially in southeast MN. It's tough to be completely comfortable with a dry forecast tomorrow in the eastern forecast area as we can't completely rule out a shower or two. Temperatures will also be about the same tomorrow as they were today. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue Aug 16 2016 The longer term concern remains development/movement of upper trough and attendant surface front through Friday and the cooling trend for the weekend. We should start the long term period on the dry side with weak high pressure retreating to the east of the region. There may be some mid/high level clouds lifting over the southwest during the night. The models have trended slower with the front with some jet energy riding north across southern Canada during the Thursday/Thursday night period. Thermal ridge builds ahead of the front and should warm temperatures to around 90 into southern Minnesota Thursday afternoon. Dewpoints will rise to around 70 as well with humid conditions returning. Will develop likely pops north of the boundary Thursday night...as forcing with the entrance region of the jet stream moves through the area. Instability increases with steep mid level lapse rates building into the southwest. Locally heavy rain will also be a possibility if training of any convective activity occurs. The front sags slowly to the southeast Friday and Friday night with a continued threat of heavy rain. The upper trough is slow to advance east into Saturday so we may have some lingering showers as the cooler air arrives to the region. Clouds may hold tough to the east as well. With H85 temperatures dropping to 8C to 10C...afternoon temepratures will struggle to warm through the lower 70s. Sunday looks to be the coolest day for the region with rather pleasant dewpoints. The dry and cool regime continue with a slow warming trend expected by midweek as heights begin to rise once again. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 114 PM CDT Tue Aug 16 2016 We expect thunderstorms to develop in central MN and western WI over the next few hours. After the storms develop they will gradually drift East-Southeast through the evening. We think most of the TAF sites will be impacted with showers/storms from 20z- 04z. KMSP... The cumulus clouds will slowly grow into showers/storms over the next few hours, so we expect a much busier radar image between 20z-00z. Most of the initial development...before 21z...could be north of the airport. The best window for thunder looks like between 23z-02z based on the latest trends. /OUTLOOK FOR KMSP/ Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts. Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts. Sat..VFR. Winds N-NW 10-20 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...CLF LONG TERM...DWE AVIATION...CLF
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 126 PM CDT TUE AUG 16 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 126 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE WEATHER APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 16, 5:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 2 NW FALCON HEIGHTS 45.00N 93.21W
08/16/2016 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
OCCURRED IN ST. ANTHONY.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 16, 5:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL ROSEVILLE 45.02N 93.15W
08/16/2016 M0.88 INCH RAMSEY MN AMATEUR RADIO
OCCURRED FOR 2 MINUTES.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 16, 5:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HEAVY RAIN SAVAGE 44.76N 93.36W
08/16/2016 E1.80 INCH SCOTT MN PUBLIC
STREET FLOODING APPROXIMATELY 1.5 FEET DEEP.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Aug 16, 5:33 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 533 PM CDT TUE AUG 16 2016 MNZ043-044-050-162330- BENTON-MILLE LACS-MORRISON- 533 PM CDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRISON... SOUTHWESTERN MILLE LACS AND NORTHEASTERN BENTON COUNTIES... AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GILMAN...OR 18 MILES NORTHEAST OF ST. CLOUD...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FOLEY...GRANITE LEDGE...MORRILL...GILMAN...OAK PARK...RONNEBY AND RUM RIVER. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4571 9409 4588 9404 4588 9368 4561 9376 TIME...MOT...LOC 2233Z 281DEG 9KT 4578 9397 BORGHOFF
Local storm report, Aug 16, 5:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL ROSEVILLE 45.02N 93.15W
08/16/2016 M0.88 INCH RAMSEY MN TRAINED SPOTTER
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Aug 16, 5:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT TUE AUG 16 2016
MNZ064-162300-
YELLOW MEDICINE-
535 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY...
AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRING
CREEK... OR 14 MILES NORTH OF MARSHALL...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SPRING CREEK...SPELLMAN LAKE AND ST. LEO.
THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 94.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4480 9602 4470 9564 4463 9563 4463 9600
4470 9620
TIME...MOT...LOC 2235Z 319DEG 11KT 4466 9586
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:00 AM CDT | River Flood Warning | MPX | Wright | 9 days |
| Aug 16, 2:38 PM CDT | Special Weather Statement | MPX | Todd | 52 min |
| Aug 16, 3:22 PM CDT | Special Weather Statement | MPX | Sibley | 38 min |
| Aug 16, 3:37 PM CDT | Special Weather Statement | MPX | Morrison | 53 min |
| Aug 16, 4:01 PM CDT | Special Weather Statement | MPX | Scott | 44 min |
| Aug 16, 4:02 PM CDT | Special Weather Statement | MPX | Todd | 73 min |
| Aug 16, 4:24 PM CDT | Special Weather Statement | MPX | Scott | 36 min |
| Aug 16, 4:42 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 63 min |
| Aug 16, 4:59 PM CDT | Special Weather Statement | MPX | Hennepin | 61 min |
| Aug 16, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 25 min |
| Aug 16, 5:16 PM CDT | Flash Flood Warning | MPX | Carver, Dakota, Hennepin, Scott | 3 hr |
| Aug 16, 5:33 PM CDT | Special Weather Statement | MPX | Benton | 57 min |
| Aug 16, 6:08 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 52 min |
| Aug 16, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 27 min |
| Aug 16, 5:39 PM CDT | Special Weather Statement | MPX | Chippewa | 51 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | MPX | Chippewa | 62 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.